Even A Beating Is Better Than Chemo, Right?

My surgeon…he’s a funny guy.

Side Note: NO, I will NOT get on the table for this exam. I’ve got a paper shirt on and that’s as far as I go today, thank you very much.

A Beating Feels Better Than Chemo, Right?

Side Note #2: This is the same pic filtered through the fun Prisma App! I have so much fun with the filters and the best part is it’s free!

A Beating Feels Better Than Chemo, Right?

After examining me at my one-year post-surgery follow-up (so. many. hyphens.), my sweet-natured doc asked how my remaining Herceptin treatments were going.

“Mostly, I feel great. But, I’m feeling the effects.”

He smiled. “It’s better than chemo!” ~rim shot~ Almost as quickly, he added, “But, even a beating is better than chemo, right?”

Damn straight.

Here’s What I Know Today

* When you are diagnosed with Her2-positive breast cancer, your treatment will go beyond chemo, radiation and surgery. You will need infusions of Herceptin every three weeks for a year-ish, as well.

* Your doc will most likely tell you that Herceptin side-effects are minimal when compared to chemo. This is largely true, you know, unless you’re me and highly reactive to drugs. #boo

* While there is no hair loss, or feeling like I’ve been pummeled with Herceptin treatments (better than chemo!), I have experienced side-effects the entire time I’ve been on the drug, much to my medical team’s surprise.

* My list of side-effects include: mouth sores, sore throat, persistent runny nose, persistent watering eyes, insomnia, exhaustion, lethargy, and at times, an altered sense of taste.

* DAMN!

* On the plus side, I haven’t experienced any heart issues (an echocardiogram every three months has shown no ill-effects on my ticker) and will receive the entire course of treatment (18 infusions). I’m grateful for my strong health; not everyone being infused with Herceptin is able to tolerate the full course of treatment. Being strong enough for the full dosing means my stats for survival are the best offered. So grateful.

* Her2-positive breast cancer is aggressive and fast growing. Herceptin allows for the chance at a future. Again, so grateful.

My oncologist believes that it will take my body about six weeks to fully recover from my last Herceptin treatment. So, right before the big holiday push I should be my old (so. old.) self again. I can’t begin to articulate the feelings, the giddy anticipation, I have for that moment when the last IV is withdrawn from my arm and the countdown to living without Herceptin side-effects begins.

As of today, my last Herceptin treatment is in late September (you’ll see it all over my social media!); I’m about seven weeks out. This countdown is very reminiscent of counting down to my last chemo treatment and filled with almost as much emotion.

After the last infusion, I’m just a gal who fought cancer and is in remission (are we ever cured?!). A joyful, grabbing life by the fistful, ever walking onward gal who made it through the darkest bits of her beating.

I hope never to travel this path again. I hope a cure is found in my lifetime. I hope that if you are touched by cancer, you have a great medical team with a sense of humor that helps you fight, helps you take your beating, then helps you stand and recover.

And, if during the fight you don’t want to sit on one more damned table for an exam, while wearing a paper shirt/gown, I’ll understand.

Onward, my babies.

Please Share on Your Favorite Social Media! ~ OMT thanks you! ~
  • 9
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  

Comments

  1. ugh, so sorry to hear about the side effects, but you have clearly kept up your humor. you have to, in these situations, b/c what the heck else can you do. september will be here before you know it.
    take care,
    b

  2. I will be doing a happy dance for you on that day in late September. I am so sorry that you have felt so many side effects but I am so happy that you are still in remission. Hands up in the air for you and continued health also. By the way I had to download the prism app I absolutely love it and I can’t wait to start playing with it. You may have started my newest addiction. LOL

    • LOL! We will do a virtual jiggity jig together! I (we) are grateful every day for remission. I will say here, that I don’t in any way feel bad about your new obsession…you’re gonna have so much fun with Prism!

  3. Cindy Gill says:

    Onward, my friend, onward!!

  4. Good morning Patti!,
    I just found your blog this morning searching for good grandparent blogs, and I’m enjoying it! Thank you for the humor and the ‘souper spoon’ link. My sweet babies, will love it!
    This tender post was a grand reminder to be thankful and enjoy today. And a reminder of some of the yucky stuff we’ve been through here and the sweet people that helped me keep going. Sending happy thoughts and sincere prayers for your strength and recovery and joy.. MANY many blessings to you fellow grandma traveler. Looking forward to seeing good news here real soon!
    Blessings!
    Sylvia

Speak Your Mind

*